Contraceptive Side Effects

Birth control pills may cause blood clots

/ Author:  / Reviewed by: Joseph V. Madia, MD

(RxWiki News) Certain birth control pills are more likely to cause serious blood clots than others. The newer forms of progesterone combined with hormonal contraceptives carry a higher risk of venous thromboembolism (VTE) than older forms of the pill.

Oral contraceptives containing these newer progesterones boosted the risk of VTE six to seven times over that of non-users. Women on older versions of the pill had three times the risk of VTE.

"Ask your pharmacist about birth control pill side effects."

A study led by Ojvind Lidegaard, MD, at the University of Copenhagen found that the newer pills containing desogestrel, gestodene, drospirenone, or cyproterone doubled the risk of VTE for women on older versions of the pill - and those women still had a threefold higher risk than women not on oral contraceptives.

The Danish study was massive, assessing more than 1.2 million women between the ages of 15 and 49 using oral contraceptives, between January 2001 and December 2009. None of the participants had any history of blood clots or cancer before the study began. During the nine year period there were 4,246 first-time episodes of VTE.

While the relative risk of VTE while taking birth control pills is still low (about 10 per 10,000 women years), researchers found that the pills with levonorgestrel increase the risk of VTE threefold and pills with drospirenone, desogestrel or gestodene increase the risk sixfold.

This means that about 2,000 women should shift from using oral contraceptives with desogestrel, gestodene, or drospirenone to those with levonorgestrel to prevent one event of VTE in one year, say the authors of the study, which was published in the British Medical Journal in October 2011. 

Reviewed by: 
Review Date: 
October 31, 2011
Last Updated:
October 31, 2011